Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

140 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

How can hallucinations, paranoia, confusion and slowed thoughts be treated?

Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2240 Questions

default
Posted on Mon, 9 Apr 2018 in Smoking and Alcohol Addiction
Question: Oxycontin/Oxycocet: 240mg/day prescribed for many years. Went into withdrawal IN HOSPITAL because they did not give me ANY in Emergency over a ten-hour wait for a transfer ambulance. HORRIBLE EXPERIENCE for both me and the Paramedics. They took me back and I was given a shot that kept me under for two weeks. More horrible experiences followed (as listed later). So, I decided to get off Oxy myself and, over three months, was able to. HOWEVER, I started to have strange things happen again -- hallucinations, paranoia, confusion, slow thought processing -- and these symptoms persist, although rarely now (twice a month or less). WHY? I am a 70-year-old woman and have since started to take 10-14mg./day Hydromorphone (not as effective pain-wise, but it helps). Also, I am careful not to over-imbibe, but do drink 1 or 2 (max) glasses of wine a day. I have never used non-prescription drugs, smoked dope, or even had a drink of hard liquor. I am a retired Freelance Court Reporter and would NEVER have taken a chance on my security clearance.
doctor
Answered by Dr. Alexander H. Sheppe 12 minutes later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

Hallucinations, paranoia, confusion, and slowed thoughts are all extremely concerning neuropsychiatric symptoms.

Opioids may be a part of the picture as these should not be used long-term, much less many years. Hydromorphine 14mg/day is a staggeringly high dose for someone your age. You need to see your doctor to get evaluated for possible onset of dementia, which can cause all these symptoms, and consider getting off opioids safely and permanently.

Let me know if I can assist you further.

Please rate and close your answer when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Alexander H. Sheppe 21 hours later
Thanks for your kind and swift response. I guess what I'm wondering is whether there can be lingering symptoms for such long-term Oxy use. What is your opinion?

I have been tested for Dementia and am getting "seniors' moments", but not to that extent yet, thanks be to our Good Lord.

With reference to the Hydromorphone, I take a 3mg long-acting one in the a.m. and p.m. along with a 2mg short-acting. I also have access to two more 2mg short-acting pills for pain breakthrough during the day. I can sometimes go a week without using those two.

I have been disabled since birth (congenital hip dislocation), spent a great deal of my childhood in the Shriners' Hospital in Montreal, had a partial hip done at 14 and was told to expect to be back in a wheelchair by 30. I hung on until 45 for a complete hip replacement and, as I told you previously, had two knees done much later, also (age 68). I am still walking.

Here is the dilemma: I suffer from severe pain and have tried MANY prescriptions, opiods and others. I was not a good candidate for injections because of both my spinal problems (5xDDD, Olisthesis, Spinal Stenosis) and my own fear of making things worse. My Spinal Specialist, affiliated with Queen's University, said I would have only a 20 per cent chance of success with surgery. So what should I be taking to enable me to get through the pain?

I would truly like your answer to my two questions. And I thank you sincerely. ( BTW, Greetings from the Great White North [of the 49th Parallel ] )


doctor
Answered by Dr. Alexander H. Sheppe 1 hour later
Brief Answer:
Followup

Detailed Answer:
Welcome back,

There can absolutely be lingering effects of long-term opioid use, so these should really be discontinued.

The more effective option is intensive physical therapy. Medications that might be helpful that also limit severe side effects include tricycle antidepressants such as nortriptyline or amitriptyline (both approved for chronic pain), or medications such as Lyrica or Gabapentin.

Please rate and close your answer when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication
Medical Procedures

Recent questions on  Severe pain

doctor1 MD

Hi, My husband has pus filled pimples in the backside of his head. He has very oily hair. We have observed that they come up whenever he has sweets or his hair becomes very oily. They usually come and go very frequently. It has been like this for...

doctor1 MD

My father undergone Electrical cardioversion treatment due to having severe Atrial Fibrilation (AF). Needless to say the treatment did not work after 4 attempts and they have prescribed him various medications to control the rate of the heart. We...

doctor1 MD

I have a severe pain in my right arm, actually in the muscle, upper arm... also started as a long standing fibromyalgia pain for years in shoulder ... this is different and far more painful... it is like the muscle, nerves, etc. are all affected....

doctor1 MD

If I might have had a heart attack 4 nights ago, should I go to emergency now? I have an appointment to see my doctor in 3 weeks. I'm 52 yr old woman, no family heart history, fit, excellent health (blood pressure, cholesterol excellent) but woke wed night with severe crushing pain started centre of chest then felt under my breasts for about 30-45 minutes whether i laid down, stood up walked around it was like a tight rubber band. Is it too late to get checked out asap? 52yrs old female..5'5", 130pounds, healthy.

doctor1 MD

Hello, my dr. Is out of of office for next week. Medical imaging called me to tell me that they picked up a 22 mm cyst on my left ovary . And a small umbilical hernia . I ma having having extreme pain on my left lower side and I just started a period again after just having one less then 2 weeks ago. My pain level is becoming pretty unbearable. Should I go to ER?

doctor1 MD

I HAD A THALAMUS STROKE IN SEPTEMBER. IT HAS LEFT ME WITH NEUROPATHY ON MY LEFT SIDE FROM MY SCALP TO THE BOTTOM OF MY FOOT, HAND BEING THE WORST. Since October I have been experiencing tremors in my left leg and foot and now on my right side. I was hospitalized in October and November for this and they can't find out why this happens. Is this part of my stroke and something like nuculi were affected. Will this go away?

doctor1 MD

Hello, my name is Michael Boswell. I am a 22 year old part-time student living with my mother. I am writing because I have been to one gastroenterologist before, and they couldn t quite seem to find the answers I m looking for. At the age of 16, I started taking a weight lifting supplement ( creatine pill form) and the day I took 4 of them like what was told on the back of the bottle, I could already tell I wasn t able to hold in my urine, I couldn t even sit down for my football meeting because I had to go to the bathroom to urinate. I then struggled for 2 years through the remainder of High School with severe chronic pain , I went and saw my family doctor who then told me to go see a specialist, and I had two colonscopies and endoscopy done. The gastroenterologist agreed there was something causing my irritation, but couldn t figure out what it was. I had blood work done, and everything came back for Crohns Disease , and they then labeled me with IBS. I m asking for help because I m at a dead end, I still suffer EVERY day with some sort of symptom, whether it be irritation and pain in my stomach, or when I feel a Bowel Movement coming on the urgency that I have because I know I will not be able to hold it in...the medication they had given me worked, but with other symptoms arising. I was prescribed Hyosyamine ER 0.375 MG, and Paroxetine HCL 20 MG. I took them as told on the bottle, and I would RARELY have a BM through the week, but instead I would have one full day (Saturday) of me having to sit on the toilet. I have read that there are no cures, which is very discouraging, this disease or whatever you want to call it, has taken the happiness and normality out of my life, and has replaced it with anger and no hope. I am hoping there is someone that can please help me...